Seven reasons your poop is green—and what you should do about it

0

 

  1. You’re taking antibiotics: If you’ve recently been ill and taken an antibiotic, it’s not uncommon to see a colour change in your stool, says Eswaran. “Antibiotics will alter the bacterial content of the stool, sometimes also leading to a change in stool colour,” she explains. It’s also not uncommon to have antibiotic-induced diarrhoea, which could cause your stomach to hurt. Luckily, this should clear up within a few days, after you complete your course of the medication.
  2. You’ve had an infection, especially involving diarrhoea: Not dissimilar to the reason antibiotics do a number on your poop, bacteria invading the GI tract could cause a green tinge to your stool. “Bacterial infections can also change the normal flora in the stool, changing its colour,” says Eswaran. “Bacterial infections—like salmonella and norovirus—will also make the stool looser and more frequent.”

Diarrhoea itself always increases the odds of green stool, too. Food moving through the body too quickly may not have the necessary time for bile to break it down, which could cause your stool to remain a greenish colour instead of brown.

  1. You have a liver or gastrointestinal illness: Heidi Moretti, RD, a dietitian focusing on functional nutrition, says it’s not uncommon to see green stool if you have other GI issues, especially ones that cause diarrhoea. “Conditions such as colitis or IBS can also cause lighter-green stools,” she says. “Food intolerances that cause diarrhoea can also make this condition occur, as well.”
READ MORE:  Ya Naa commends President Akufo-Addo for steps in fighting coronavirus

The liver, gallbladder and the GI system are “intimately involved with each other,” says Donese Worden, NMD, a board-certified naturopathic physician and adjunct faculty member at Arizona State University. “When one is upset, the entire system is affected. Bile that is produced in the liver and stored in the gallbladder can be yellow or green, and so [green stool] might be a sign of gallbladder or liver problem.”

  1. You’re eating a ton of green veggies: The food you eat may also cause your food, of the natural or artificial variety, may also cause your poop to turn green, Emily Haller, RDN, a registered dietician at Michigan Medicine’s Taubman GI Clinic, tells Health. “Green vegetables and fruits contain chlorophyll, which is the pigment that gives plants and algae their green colour,” she says. “Generally, a small serving of green vegetables won’t change stool colour, but larger servings of green vegetables such as spinach, kale, broccoli, bok choy, green peppers, etc. could contribute to green stool.”
READ MORE:  People working in these professions are most likely to have extra-marital affairs, says study

Haller says it’s “completely normal and healthy” to have green poop as the result of eating your veggies—so definitely keep doing it. “Not only are these vegetables tasty, but they are full of vitamins, minerals and fibre,” she says.

  1. You’ve been consuming green dyes (think: frosting and ice cream): On the other hand, it’s also possible to have green stool after consuming highly-pigmented mint ice cream or frosted cookies. “Some packaged or processed foods contain food dye,” says Haller. “Green, blue, and yellow food colouring can also turn your poop green.” In this case, the green poop is a sign you might be overdoing it on the processed stuff.
  2. You’re taking iron supplements: Iron supplements are notoriously difficult on the stomach, with side effects like diarrhoea, nausea and upset stomach; this is why those with an inflammatory bowel condition or ulcer will want to check with their doctor before taking—but most people may just see a colour change as a side effect. “Iron supplements can give your stools a greenish tinge, or can look just generally darker,” says Moretti. “This is okay and normal,” as long as it’s not associated with discomfort, of course.
  3. You’re on the birth control shot: If you’ve recently started getting the birth control shot, you might be seeing changes to your stool. Depo-Provera (medroxyprogesterone) has been known to cause green poop as a side effect – although why that occurs is still up for debate. Worden notes “anything that changes hormones can also affect the biliary system,” including the liver and gallbladder, and if what you consume isn’t being broken down normally, it could increase the odds of green stool.
READ MORE:  Show HN: Appsites – Beautiful websites for mobile

 

Green stool in and of itself is “not necessarily a cause for concern,” says Eswaren. If you see another colour change, however, she’d want to hear from you ASAP. “Red blood in the stool or black tarry stool is not normal and should be addressed right away,” Eswaren says.

If you have green poop with diarrhoea that’s not clearing up, or one of your medications seems to be causing a sour stomach along with tinged stool, then you’d want to contact your doctor for new or different treatment.

LEAVE A REPLY

Please enter your comment!
Please enter your name here